Posted by: PD Warrior | July 21, 2007

Depression and PD

Yesterday I was surfing the web and came upon someone’s blog about PD where there was a post about Parkinson’s and depression. In that blog the writer was angry about all the research money that’s being devoted to studying people with Parkinson’s and depression. That person claims there is no connection between Parkinson’s and depression, i.e. that PD does not cause depression and vice versa, and the money would be better spent discovering either the cause or the cure.

The writer further goes on to claim that there has never been a study showing any corrolation between PD and depression.

That was where I got lost. I have read so much research on PD, and almost all of it makes some sort of reference to depression. Pamphlets put out by reputable organizations such as the National Parkinson Foundation refer to depression with PD.

Now granted, finding the cause and cure for the disease is extremely important. But, so is treating the disease and all of it’s symptoms.

I can tell you, as a person with PD I have also suffered from depression. I’m not talking about normal periods of sadness that everyone gets from time to time. I’m talking about real knock-down-drag-out depression. The kind you think you will never recover from. The kind where rainy days are black, and sunny days are even blacker. Clinical depression.

I don’t know if my depression and my PD are related, but I know they definately affect one another.  I know days when the PD is bad, the depression will try to rear its ugly head, and days when the depression is bad the PD symptoms become more prominent and physically harder to control.

I do take an antidepressant now, and it has done wonders to control the depression. That’s where the irony comes in. Taking an antidepressant has also caused a lot of people to think that my PD symptoms are “fake” or not really caused by PD, because one of the major possible side effect of almost all antidepressants is dyskinesia – involuntary muscle movements that mimic symptoms of PD. (It is important to note that not everyone taking an antidepressant will get these side effects, and only a physician can determine if the medication is causing an adverse effect)

I have even had physicians question the validity of my PD diagnosis once they find out I am on an anti depressant. Then I get the pleasure of watching them eat crow when I inform them that I didn’t start taking the medication until I had already had the PD diagnosis, and that I had the symptoms of PD for almost 2 years before I was diagnosed with it. 

I do have to admit, as a nurse, watching physicians “eat crow” is quite amusing. None of them like the taste, and almost all of them choke on it.

Back to my original topic. The writer of the blog I was initially refering to stated that there were no studies concerning PD and depression. So, I had to see for myself. Below are a few of the links I found regarding PD and depression and the research that has been done.

Advertisements

Responses

  1. Hi Joe,

    I agree that depression is prevalent for those of us with PD.

    Dyskinesia is a result of taking Sinemet over the years. I didn’t realize that there was a relationship between dyskinesia and depression.

    Please clarify.

    Kate Kelsall

    Like

  2. Hi Kate, Dyskinesia is a medical term used to describe any uncontrolled or difficult/painful movements. This term is used no matter what is causing the movement.

    As you stated above, dyskinesia is often the result of taking sinemet for a prolonged period.

    Sinemet, however, is not the only medication that will produce this effect. Almost every drug that is used to alter the chemicals in the brain has the potential to produce these movements, including antidepressants. It is the single most common side effect of these medications. (Not everyone taking these medications develope the symptoms)

    So, the relationship I was depicting in my post was not between dyskinesia and depression, but between dyskinesia and the medications used to treat depression. This side effect is often refered to as “drug induced Parkinsonism.”

    In my case, many doctors have tried to “poo-poo” my PD diagnosis, telling me that my symptoms were the result of the antidepressant I am taking and not really PD – only to eat their own words when I explain to them the PD symptoms were present for years before I began taking my antidepresant.

    Sorry for any confusion my original post may have caused. I hope this clears things up for you.

    Joe

    Like

  3. Depression- I have been there, done that, swore I was not depressed, not me. I may get down in the dumps but could always pull myself back up after all what did I have to be blue about. Those days are over never again will I say the above, one is down in the pit all the while you are trying to convince yourself you are not depressed. I truly take it all very seriously and try to also be aware of the signs in other people, it is a painful journey to go through. Hope, Health & Happiness.

    Like


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

Categories

%d bloggers like this: